Alert archive / Texas / Wind Advisories in 2020

Wind Advisory 5, NWS Midland/Odessa, TX

January 28, 202016 counties in Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Jan 28, 2020, 3:25 AM CST for 16 counties in Texas; Lea County, New Mexico. It took effect at Jan 28, 2020, 6:00 AM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2020, 3:25 AM CST (09:25 UTC)
In effect from
Jan 28, 2020, 6:00 AM CST
Expired
Jan 28, 2020, 6:00 PM CST
In force
12 hr
Issued by
NWS Midland/Odessa, TX

Counties Lea County, NM, Andrews County, TX, Brewster County, TX, Crane County, TX, Culberson County, TX, Ector County, TX, Gaines County, TX, Jeff Davis County, TX, Loving County, TX, Midland County, TX, Pecos County, TX, Presidio County, TX, Reeves County, TX, Terrell County, TX, Upton County, TX, Ward County, TX, Winkler County, TX

The radar

The Midland/Odessa radar (KMAF), 103 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.4 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2020-01-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2020-01-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2865 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WWUS74 KMAF 280925
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
325 AM CST Tue Jan 28 2020

NMZ029-033-034-TXZ045-050-059>062-067>069-075-082-274-277-278-
290000-
/O.NEW.KMAF.WI.Y.0005.200128T1200Z-200129T0000Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Andrews-Loving-Winkler-Ector-Midland-Ward-Crane-Upton-Pecos-
Terrell-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Andrews, Mentone, Kermit, Odessa, Midland, Monahans, 
Crane, McCamey, Rankin, Fort Stockton, Dryden, Sanderson, Pecos, 
Fort Davis, and Alpine
325 AM CST Tue Jan 28 2020 /225 AM MST Tue Jan 28 2020/

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS
EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Lea County in southeast New Mexico, most of the Permian
  Basin, the Davis Mountains, and Lower Trans Pecos.

* WHEN...Until 6 PM CST /5 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Visibility may be reduced due to blowing dust near plowed fields 
  or construction sites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
1 follow-up statement
354 
WWUS74 KMAF 290018
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
618 PM CST Tue Jan 28 2020

NMZ029-033-034-TXZ045-050-059>062-067>069-075-082-274-277-278-
290130-
/O.EXP.KMAF.WI.Y.0005.000000T0000Z-200129T0000Z/
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Andrews-Loving-Winkler-Ector-Midland-Ward-Crane-Upton-Pecos-
Terrell-Reeves County Plains-Davis Mountains-
Davis Mountains Foothills-
Including the cities of Tatum, Hobbs, Lovington, Eunice, Jal, 
Seminole, Andrews, Mentone, Kermit, Odessa, Midland, Monahans, 
Crane, McCamey, Rankin, Fort Stockton, Dryden, Sanderson, Pecos, 
Fort Davis, and Alpine
618 PM CST Tue Jan 28 2020 /518 PM MST Tue Jan 28 2020/

...WIND ADVISORY HAS EXPIRED...

Winds have started to decrease across the area, and will continue
to decrease through this evening.

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 27, 10:43 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Jan 27, 10:43 PM CST, 4 hours 42 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1043 PM CST Mon Jan 27 2020

.DISCUSSION...

&&

.AVIATION...
Showers moving out of the area so have taken them out of the TAFs.
Windy conditions will be possible overnight with the upper trough
passing and will increase tomorrow out of the NW as a front moves
through.  VFR.

&&

.PREV DISCUSSION... /issued 1016 PM CST Mon Jan 27 2020/

UPDATE...

Updated forecast to allow the High Wind Warning and Wind
Advisories to expire.

DISCUSSION...

Winds have dropped below wind warning and wind advisory criteria
and are expected to remain below criteria so have allowed the
High Wind Warning and Wind Advisory to expire.

PREV DISCUSSION... /issued 257 PM CST Mon Jan 27 2020/

DISCUSSION...
An upper level trough is bringing strong winds to the Guadalupe
Mountains this afternoon that will continue for a few more hours
before diminishing. This trough could also bring a few high based
showers to southeastern New Mexico before moving east overnight. A
cold front moves through the region tonight bringing windy
conditions that will border on advisory level Tuesday for the
Permian Basin. Surface high pressure settling in behind the front
will bring cooler though still seasonal temperatures Tuesday and
Wednesday.

A second upper trough then digs into the southern Rockies
Wednesday night bringing a chance for wintry precipitation. Models
diverge on the path and strength of this system which will be
critical in determining precipitation type/amount/quantity. The
GFS and NAM have a more northerly track with higher QPF amounts
while the other models are taking most of the lift farther south
with lower QPF and a mostly rain precip type. A strengthening
jet on the southern periphery of the trough may prevent it from
sagging too far south and the GFS/NAM may be more realistic
favoring highest precip chances from the Guadalupe Mountains and
southeast New Mexico east across the northern Permian Basin. A
more southerly solution would favor precip along and south of
I-10. Did not commit to precip type at present but rain changing
to snow would be expected on precip north of I-20 with
accumulations possible from the Guadalupe Mountains to Andrews and
Seminole. Lowered highs several degrees Thursday due to cloud
cover and precip but cannot yet put too much detail into this as
precip, and especially snow accumulation, will have a big impact
on this. Precipitation ends Thursday night with clearing skies
and warming temperatures into the weekend and early next week.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     44  54  30  56 /  10  10   0   0
Carlsbad                       40  57  28  59 /   0   0   0   0
Dryden                         46  63  35  63 /  30   0   0   0
Fort Stockton                  44  57  34  61 /  20   0   0   0
Guadalupe Pass                 34  47  33  52 /   0   0   0   0
Hobbs                          38  54  28  56 /  10   0   0   0
Marfa                          33  54  25  59 /  20   0   0   0
Midland Intl Airport           43  57  31  58 /  10   0   0   0
Odessa                         43  57  32  58 /  10   0   0   0
Wink                           42  59  29  61 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jan 27, 10:18 PM CST, 5 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1018 PM CST Mon Jan 27 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-290430-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1018 PM CST Mon Jan 27 2020 /918 PM MST Mon Jan 27 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for accumulating snows Thursday from southeastern
New Mexico to the northwestern Permian Basin. Slick road conditions
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

Nearby

Wind Advisories in Texas, 2020Wind Advisories in New Mexico, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.